Methotrexate is a commonly prescribed immunosuppressant and chemotherapy agent, which is closely monitored by healthcare providers for its adverse effects. As a result, methotrexate toxicity occurs infrequently. We present a case of a 51-year-old woman with a past medical history of rheumatoid arthritis on methotrexate and prednisone. She presented to the emergency room with altered mental status, jaundice, and mucosal ulceration. She was subsequently admitted to the intensive care unit for septic shock in the setting of severe pancytopenia, acute renal failure and acute liver failure. This case demonstrates the importance of recognizing the signs and symptoms of methotrexate toxicity due to its infrequent presentation.
Javed, Khalid; Wijeratne, Rashmi; and Bandaru, Sumanth Kumar
"The Unseen Danger of Methotrexate Toxicity,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
6, Article 9.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss6/9